New York, 2008

Hail and Damaging Wind in New York, July 22, 2008

July 22, 2008 · NWS BUF · 2 events in 1 county or zone

Thunderstorms developed over central Lake Erie and moved onshore into Chautauqua county. The storms produced three-quarter inch hail in Westfield and downed trees and branches in Barcelona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed over central Lake Erie and moved onshore into Chautauqua county. The storms produced three-quarter inch hail in Westfield and downed trees and branches in Barcelona. Scattered power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 22, 6:08 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 22, 6:08 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
708 AM EDT TUE JUL 22 2008

.SYNOPSIS...
A COMPLEX UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GREAT LAKES AND
ONTARIO WILL KEEP RATHER UNSETTLED CONDITIONS ACROSS WESTERN AND
CENTRAL NEW YORK TODAY THROUGH THURSDAY. HIGH PRESSURE IS EXPECTED
TO BUILD INTO THE REGION AND PROVIDE DRY SEASONABLE WEATHER FOR
FRIDAY AND EARLY SATURDAY. A FRONT LOOKS TO WORK SOUTH AND EAST
ACROSS THE REGION AND BRING A RETURN TO UNSETTLED WEATHER CONDITIONS
LATER IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
INITIAL CONCERN THIS MORNING IS FOG POTENTIAL. AREAS OF DENSE FOG
HAVE DEVELOPED ACROSS THE INTERIOR SOUTHERN TIER...WITH SEVERAL
LOCATIONS SUCH AS KELZ/KBFD REPORTING 1/4SM FOR THE PAST SEVERAL
HOURS. OTHER AREA OF CONCENTRATED DENSE FOG IS EAST OF LAKE ONTARIO
WHERE KFZY AND KART HAVE BEEN DOWN TO 1/4SM PERIODICALLY. THE FOG
WILL BE THE MOST DENSE IN THE RIVER VALLEYS AND NEAR OTHER BODIES OF
WATER...AND ALSO FORM PREFERENTIALLY WHERE LOCALLY HEAVY RAIN HAS
FALLEN OVER THE PAST DAY OR TWO...LEADING TO MOIST SOILS AND HIGHER
LOW LEVEL MOISTURE CONTENT. WILL ISSUE A DENSE FOG ADVISORY THROUGH
13Z FOR CATT/ALLEG AND ALSO OSW/JEFF/LEWIS COUNTIES. WAS GOING TO
INCLUDE CHAU COUNTY AS WELL...HOWEVER SHRA/TSRA AND THICKER MID
LEVEL CLOUDS MOVING INTO THE COUNTY CAUSED THE VSBY TO JUMP WAY UP
AT KJHW. WILL CONTINUE TO MONITOR OTHER AREAS...SUCH AS THE FINGER
LAKES FOR POSSIBLE INCLUSION IN THE ADVISORY.

OTHER CONCERN IS ATTEMPTING TO TIME POTENTIAL FOR CONVECTION. A
CLUSTER OF THUNDERSTORMS WHICH DEVELOPED OVER CENTRAL LAKE ERIE
SEVERAL HOURS AGO CONTINUES TO PUSH INTO CHAUTAUQUA COUNTY AND
WEAKEN AS OF 08Z. EXPECT THIS ACTIVITY TO CONTINUE TO PUSH EASTWARD
AND WEAKEN THROUGH DAYBREAK. MAY SEE ADDITIONAL SCATTERED SHRA/TSRA
DEVELOP TOWARD DAYBREAK ACROSS EASTERN LAKE ERIE THEN SPREAD EAST
INTO WESTERN NY THIS MORNING AS A WEAK SHORTWAVE LIFTS ENE ACROSS
THE LOWER GREAT LAKES. SHORT TERM MODEL GUIDANCE NOT SHOWING MUCH IN
THE WAY OF A LOW LEVEL WIND PERTURBATION WHICH WILL TEND TO LIMIT
ANY FOCUSED LOW LEVEL CONVERGENCE AND KEEP ANY COVERAGE OF
CONVECTION ISOLATED OR SCATTERED IN NATURE. THIS SHORTWAVE WILL LIFT
INTO THE EASTERN LAKE ONTARIO REGION BY 18Z...TAKING ANY SHOWERS
WITH IT.

LATER THIS AFTERNOON EXPECT ANOTHER ROUND OF ISOLATED TO SCATTERED
DIURNAL CONVECTION TO DEVELOP. TODAY NOT AS CLEAR CUT AS
YESTERDAY...WITH THE HIGHER THETA-E CONTENT AIR AND DEEPER MOISTURE
NOW DISPLACED TO THE SOUTH OF THE REGION ACROSS PA. ALSO...
SUBSIDENCE IN THE WAKE OF THE MORNING SHORTWAVE MAY LIMIT OVERALL
COVERAGE AND INTENSITY OF CONVECTION. STILL...EXPECT THE EXTENSIVE
LOW LEVEL MOISTURE FIELD TO COMBINE WITH MODEST HEATING TO PRODUCE
MORE SCATTERED CONVECTION...AND WILL COVER WITH A 30-40 POP FOR THE
AFTERNOON.

THIS EVENING ANY DIURNALLY DRIVEN CONVECTION WILL GRADUALLY END WITH
LOSS OF DAYTIME HEATING...THEN EXPECT SEVERAL HOURS OF DRY WEATHER
FOR MOST OF THE CWA. LATER TONIGHT BOTH THE NAM AND GFS RAPIDLY
INTENSIFY AN UPPER LEVEL JET IN RESPONSE TO A DIGGING UPSTREAM
SHORTWAVE...AND PROBABLY SOME DIABATIC CONTRIBUTION FROM LATENT
HEATING AS WELL FROM EXTENSIVE THUNDERSTORM COMPLEXES OVER THE OHIO
VALLEY AND MID ATLANTIC. STRENGTHENING UPPER LEVEL DIVERGENCE WITHIN
THE RIGHT ENTRANCE REGION OF THIS UPPER LEVEL JET STREAK SHOULD
SUPPORT A BLOSSOMING AREA OF RAIN ACROSS PA AND CENTRAL/EASTERN NY
LATER TONIGHT. WILL RAMP UP POPS AGAIN LATE TONIGHT...MAINLY FROM
THE INTERIOR SOUTHERN TIER THROUGH THE FINGER LAKES TO THE EASTERN
LAKE ONTARIO REGION. THE NIAGARA FRONTIER WILL PROBABLY AVOID MOST
IF NOT ALL OF THIS ACTIVITY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
LATEST OPERATIONAL MODELS AND ENSEMBLES ARE IN GOOD AGREEMENT AND
CONTINUE TO SUGGEST THAT AN UPPER LEVEL LOW WILL DROP SOUTHWARD
ACROSS THE GREAT LAKES AT THE START OF THE PERIOD. THIS LOW WILL
EVENTUALLY BECOME CUT OFF OVER SOUTHERN ONTARIO BY WEDNESDAY
AFTERNOON AND REMAIN THROUGH THURSDAY...BEFORE LIFTING NORTH INTO
QUEBEC BY THURSDAY NIGHT. ASSOCIATED COLD POOL ALOFT WILL GENERATE
SCATTERED CONVECTION ACROSS THE AREA DURING THE ENTIRE TIME FRAME
AS SEVERAL EMBEDDED IMPULSES ROTATE ACROSS THE AREA. THERE WILL
LIKELY BE RAIN FREE PERIODS...BUT TIMING IS NEARLY IMPOSSIBLE.
FEEL THE BEST POTENTIAL FOR RAINFALL WILL BE DURING WEDNESDAY
AFTERNOON AND EVENING. ON THE EASTERN SIDE OF THE SYSTEM THERE
WILL BE A STRONG NORTHWARD SURGE OF SUBTROPICAL MOISTURE WITH
PRECIPITABLE WATER VALUES EXCEEDING 2 INCHES. THIS WILL LIKELY
BRING HEAVY RAINFALL AMOUNTS TO AREAS JUST TO THE EAST OF THE
AREA ACROSS EASTERN NEW YORK AND NEW ENGLAND...BUT WILL HAVE TO
BE CLOSELY WATCHED TO SEE HOW FAR WEST THIS MOISTURE CAN GET.

TEMPERATURES THROUGH THE PERIOD LOOK TO BE A FEW DEGREES BELOW
NORMAL FOR THIS TIME OF YEAR WITH 850 MB TEMPERATURES ONLY AROUND
PLUS 12C...THEREFORE PROBABLY LOOKING AT THE UPPER HALF OF THE 70S
FOR MOST OF THE AREA...BUT COULD REACH 80 DEGREES IF ENOUGH
SUNSHINE DEVELOPS BOTH DAYS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
12Z GFS A BIT MORE PROGRESSIVE IN LIFTING OUT THE UPPER LOW OVER
ONTARIO AND QUEBEC LATER THURS AND THURS NT SO WE SHOULD GET
ENOUGH OF A RIDGE TO BUILD IN TO PROVIDE FOR A DRY FRIDAY. HPC
GRAPHICS SUPPORT THIS AS WELL. WE MAY KEEP THE DRY WX THROUGH MUCH
OF SATURDAY BUT GFS AND EARLIER ECMWF BEGIN TO DIG ANOTHER TROF
DOWN ACROSS THE GREAT LAKES DURING THE WEEKEND SO WILL HAVE TO
INSERT CHC POPS FOR SATURDAY AFTERNOON THROUGH SUNDAY. AGAIN...NO
WASHOUT...BUT THREAT OF SOME CONVECTION IN THE GENERALLY UNSETTLED
PATTERN. TEMPS A LITTLE BELOW NORMAL ON THE WEEKEND AS WELL...BUT
COMFORTABLE FOR MIDSUMMER. THIS TROF LOOKS MORE PROGRESSIVE THAN
THE CURRENT ONE...SO WILL GO WITH DRY SEASONABLE MONDAY...BUT
CONFIDENCE IS LOW THIS FAR OUT.

&&

.AVIATION /11Z TUESDAY THROUGH SATURDAY/...
AREAS OF FOG CONTINUE THIS MORNING...ESPECIALLY ACROSS THE SOUTHERN
TIER WHERE MANY AREAS STILL HAVE VSBY DOWN TO 1/4SM OR LESS. AN AREA
OF SHRA/TSRA MOVED THROUGH KJHW TERMINAL SEVERAL HOURS AGO...AND THE
INCREASED MIXING ASSOCIATED WITH THIS ALLOWED THE VSBY TO SHOOT
RIGHT UP TO VFR. DENSE FOG HAS FORMED AT KROC...THE FOG MOVED INTO
THE AIRPORT FROM THE VALLEYS TO THE SOUTH PER CONVERSATION WITH THE
OBSERVER AT KROC AIRPORT. EXPECT THE DENSE FOG TO LAST THROUGH 13Z
OR SO AT KROC BEFORE A QUICK IMPROVEMENT TO VFR DURING THE MID
MORNING. OTHERWISE MAINLY MVFR BR WILL DISSIPATE AS DAYTIME MIXING
BEGINS.

THERE WILL BE THE POTENTIAL FOR MORE SCATTERED CONVECTION AGAIN
LATER TODAY. EXPECT ACTIVITY TO BE LESS WIDESPREAD THAN
YESTERDAY...AND AS SUCH HAVE CONTINUED WITH ONLY A MENTION OF
VCSH/CB QUALIFIERS FOR NOW UNTIL MORE CERTAIN TIMING AND PLACEMENT
CAN BE SEEN IN OBSERVATIONAL TRENDS.

OUTLOOK...
WEDNESDAY...VFR WITH LOCAL MVFR IN SCATTERED SHRA/TSRA.
THURSDAY AND FRIDAY...VFR.

&&

.MARINE...
NO MARINE HEADLINES FOR THE FORESEEABLE FUTURE.

LOOK FOR GENERAL LIGHT WINDS...GENERALLY UNDER 10 KNOTS FROM TODAY
THROUGH FRIDAY ON THE LAKES...WITH WAVES GENERALLY 2 FEET OR LESS.
THE LIGHT FLOW WILL LIKELY RESULT IN LOCAL ONSHORE FLOWS DEVELOPING.
THE NEXT FRONTAL PASSAGE LOOKS TO BE SATURDAY NIGHT OR EARLY SUNDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...DENSE FOG ADVISORY UNTIL 9 AM EDT THIS MORNING FOR NYZ006>008-
     020-021.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...HITCHCOCK
SHORT TERM...TMA
LONG TERM...SFM
AVIATION...HITCHCOCK
MARINE...TMA
Hazardous weather outlook, Jul 22, 5:12 AM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
612 AM EDT TUE JUL 22 2008

NYZ006>008-020-021-231015-
OSWEGO-JEFFERSON-LEWIS-CATTARAUGUS-ALLEGANY-
612 AM EDT TUE JUL 22 2008

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER
AN ISOLATED STORM PRODUCING DAMAGING WINDS OR LARGE HAIL CANNOT BE
ENTIRELY RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
WEDNESDAY AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL
DISTURBANCE AND MUCH COLDER AIR ALOFT ARE EXPECTED TO APPROACH THE
AREA...WHICH MAY ALLOW SOME STORMS TO PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010>014-019-085-231015-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-SOUTHERN ERIE-
612 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER
AN ISOLATED STORM PRODUCING DAMAGING WINDS OR LARGE HAIL CANNOT BE
ENTIRELY RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
WEDNESDAY AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL
DISTURBANCE AND MUCH COLDER AIR ALOFT ARE EXPECTED TO APPROACH THE
AREA...WHICH MAY ALLOW SOME STORMS TO PRODUCE LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-231015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
612 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY
HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY AFTERNOON
AND EVENING. A FEW OF THESE STORMS MAY PRODUCE GUSTY WINDS AND
LOCALLY HIGHER WAVES ALONG WITH THE POTENTIAL FOR HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

TMA

In the hours before

Special weather statement, Jul 22, 5:14 AM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
614 AM EDT TUE JUL 22 2008

NYZ003-004-013-014-221315-
MONROE-WAYNE-LIVINGSTON-ONTARIO-
INCLUDING THE CITIES OF...ROCHESTER...NEWARK...GENESEO...
CANANDAIGUA
614 AM EDT TUE JUL 22 2008

...LOCALLY DENSE FOG THIS MORNING ACROSS THE GENESEE VALLEY AND
WESTERN FINGER LAKES...

AREAS OF FOG WILL CONTINUE EARLY THIS MORNING ACROSS PORTIONS OF
THE GENESEE VALLEY AND WESTERN FINGER LAKES. THE FOG WILL BE
LOCALLY DENSE WITH VISIBILITY OF A QUARTER MILE OR LESS IN SOME
SPOTS. THE MOST WIDESPREAD FOG WILL BE FOUND IN RIVER VALLEYS AND
NEAR OTHER BODIES OF WATER...AND ALSO IN LOCATIONS WHICH RECEIVED
HEAVY RAINFALL OVER THE PAST DAY OR SO.

IN THE GREATER ROCHESTER AREA...THE MOST DENSE FOG IS EXPECTED TO
BE SOUTH OF DOWNTOWN...FROM THE AIRPORT TO HENRIETTA...
PITTSFORD...AND POINTS SOUTH.

MOTORISTS SHOULD USE EXTRA CAUTION THIS MORNING...SLOW DOWN...AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION. BE PREPARED FOR RAPID
CHANGES IN VISIBILITY. SOME MAJOR HIGHWAYS IMPACTED BY DENSE FOG
EARLY THIS MORNING INCLUDE THE NEW YORK STATE THRUWAY BETWEEN
LEROY AND VICTOR...INTERSTATE 390 BETWEEN GENESEO AND ROCHESTER...
AND PORTIONS OF INTERSTATE 490.

HITCHCOCK

The radar

The Buffalo radar (KBUF), 98 km away, was scanning. The volume nearest the first event began at 13:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chautauqua

When
July 22, 8:47 AM EST
Where
Chautauqua County, 0.51 mi W of Westfield
Measured
0.75 in hail
Property damage
$8,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.320, -79.580

Thunderstorm Wind, Chautauqua

When
July 22, 8:57 AM EST
Where
Chautauqua County, 0.69 mi N of Barcelona
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
42.340, -79.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129482, 129483.